Wisconsin, 2010

Hail in Wisconsin, June 6, 2010

June 6, 2010 · NWS MPX · 1 event in 1 county or zone

An axis of instability, along with a weak trough of low pressure across west central Wisconsin, provided the element for a few thunderstorms to develop Sunday afternoon June 6th. One thunderstorm managed to produce a wall cloud and dime size hail near Hammond, Wisconsin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

An axis of instability, along with a weak trough of low pressure across west central Wisconsin, provided the element for a few thunderstorms to develop Sunday afternoon June 6th. One thunderstorm managed to produce a wall cloud and dime size hail near Hammond, Wisconsin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 6, 12:15 PM CST, 47 minutes earlier.

Area forecast discussion, Jun 6, 12:15 PM CST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
115 PM CDT SUN JUN 6 2010

.UPDATE...

18Z AVIATION DISCUSSION ADDED BELOW.

&&

.DISCUSSION...
PRIMARY FORECAST CONCERNS... CHANCES FOR PCPN TODAY INTO THIS
EVENING AND AGAIN MONDAY INTO TUESDAY. SMALL HAIL POSSIBLE WITH
STORMS TODAY... BUT SEVERE WEATHER DOES NOT APPEAR TO BE AN ISSUE.

CURRENT WEATHER SYNOPSIS/SHORT TERM FORECAST IMPLICATIONS... WATER
VAPOR IMAGERY AND RUC UPPER AIR ANALYSES SHOW ZONAL FLOW BECOMING
MORE AMPLIFIED WITH SHORTWAVE PASSING INTO THE GREAT LAKES WORKING
TO DIG SOUTHEAST AS RIDGING DEVELOPS OVER THE NORTHERN ROCKIES AND
AN UPPER TROUGH DEEPENS OFF THE WEST COAST. ELONGATED UPPER PV
FILAMENT SEEN FROM SOUTHEAST ALBERTA INTO THE GREAT LAKES WITH ONE
ENHANCED AREA OF LOWERED TROP NEAR ITS EASTERN EDGE AND A SECOND
LOCATED BACK NEAR THE MONTANA/NORTH DAKOTA BORDER. THIS SECONDARY
ANOMALY WILL PUSH EAST SOUTHEAST TOWARD OUR AREA TODAY AS ANOTHER
UPPER SHORTWAVE DENOTED BY A GOOD AREA OF UPPER PV DROPS SOUTH
FROM ITS CURRENT POSITION OVER NORTHERN ONTARIO TOWARD WISCONSIN
TODAY. A TROUGH OF SURFACE LOW PRESSURE LACED FROM NORTHWEST TO
SOUTHEAST ACROSS MINNESOTA AT THE CURRENT TIME LOOKS TO STAY IN
PLACE THROUGH THE DAY... WHICH WILL HELP TO FOCUS PCPN AS THE
AFOREMENTIONED UPPER FORCING WORKS INTO THE AREA.

NWP EVALUATION AND PREFERENCES... NAM AND GFS ARE IN DECENT
AGREEMENT ON THE LARGE SCALE MASS FIELDS THROUGH THE NEXT COUPLE
OF DAYS... WITH SOME DIFFERENCES IN TIMING AND PLACEMENT OF PCPN
OWING TO MINOR SMALL SCALE DIFFERENCES IN THEIR SOLUTIONS. THE
SREF AND CONSENSUS FROM OTHER SOLUTIONS SUCH AS THE REGIONAL GEM
AND ECMWF HELP TO SMOOTH THINGS OUT AND RECONCILE SOME OF THESE
ISSUES... SO WILL UTILIZE A CONSENSUS APPROACH... WHICH HAPPENS TO
MATCH THE GOING FORECAST QUITE WELL. THE VARIOUS HIGH RESOLUTION
EXPLICIT CONVECTION RUNS... INCLUDING THE NSSL... EMC... AND NCAR
RUNS... PROVIDE SOME NICE DETAILS ON THE EXPECTATIONS FOR PCPN
ACROSS THE AREA TODAY... WITH SIMILAR TIMING AND LOCATION OF
SCATTERED CONVECTIVE ELEMENTS.

TODAY... CURRENT MUCAPE NEAR 500 J/KG WILL INCREASE INTO THE 500-1000
J/KG OVER THE COURSE OF THE DAY ALONG A NORTHWEST-SOUTHEAST
ORIENTED AXIS ROUGHLY COINCIDENT WITH THE POSITION OF THE SURFACE
TROUGH. LOW LEVEL CONVERGENCE ASSOCIATED WITH THIS TROUGH TOGETHER
WITH SOME WEAK FORCING ASSOCIATED WITH THE SHORTWAVE IMPULSE
MOVING IN FROM THE NORTHERN PLAINS AND THE ADDITIONAL FEATURE
DROPPING SOUTH FROM ONTARIO SHOULD HELP TO KEEP SOME SCATTERED
SHRA/TSRA GOING TODAY... WITH SOME EXPECTED DECREASE IN ACTIVITY
THIS MORNING FOLLOWED BY A DIURNAL INCREASE DURING THE AFTERNOON
INTO THE EVENING. THE COMBINATION OF INSTABILITY... MOISTURE...
AND FORCING LOOK TO BRING THE MAIN CHANCE OF PCPN TO LOCATIONS
NORTH AND EAST OF THE MINNESOTA RIVER... SO WILL KEEP HIGHEST POPS
IN THAT AREA. CLOUD COVER WILL ALSO EXHIBIT A GRADIENT ACROSS THE
FORECAST AREA... WITH GREATEST SUNSHINE OVER THE SOUTHWEST AND THE
LEAST ACROSS THE NORTHEAST... ALTHOUGH ALL LOCATIONS SHOULD SEE
SOME SUNSHINE OVER THE COURSE OF THE DAY.

TONIGHT... EXPECT SOME OF THE CONVECTION TO PERSIST INTO THE
EVENING BEFORE SHUTTING DOWN OVERNIGHT AS MID LEVEL SUBSIDENCE AND
DRIER AIR WORK INTO THE AREA ALONG WITH DIURNAL STABILIZATION.

MONDAY... WEAK RIDGING WILL ALLOW FOR QUIET WEATHER OVERNIGHT INTO
MONDAY... BUT THIS LOOKS TO BE SHORT-LIVED AS RETURN FLOW SETS UP
QUICKLY ACROSS THE AREA FROM WEST TO EAST ON MONDAY. MID LEVEL
WARM ADVECTION AND ELEVATED INSTABILITY COULD BRING SOME SHRA/TSRA
BACK INTO THE WESTERN PART OF THE AREA MONDAY... WHICH WILL THEN
SPREAD EAST INTO MONDAY NIGHT. DON/T EXPECT MUCH COVERAGE AT THIS
POINT... BUT ENOUGH TO WARRANT CHANCE POPS.

TUESDAY AND BEYOND... THE UPPER RIDGE AXIS WILL BE KICKED EAST OF
US ON TUESDAY AS A DECENT SHORTWAVE PUSHES OUT OF THE PLAINS AND
INTO THE AREA. THIS WILL WORK TO DRIVE A FRONTAL BOUNDARY ACROSS
THE AREA ON TUESDAY... ALTHOUGH WE MAY ONCE AGAIN FIND OURSELVES
CAUGHT BETWEEN BETTER INSTABILITY AND BAROCLINITY TO OUR SOUTH
AND BETTER DYNAMIC FORCING TO OUR NORTH. WOULD STILL EXPECT AN
AREA OF PCPN TO WORK ACROSS THE AREA ON TUESDAY... PERHAPS SIMILAR
TO WHAT MARCHED ACROSS ON SATURDAY... BUT THE MORE SIGNIFICANT
CONVECTIVE ACTIVITY LOOKS TO FOCUS TO OUR SOUTH OVER IOWA AND
NORTHERN MISSOURI INTO ILLINOIS... WITH ANOTHER AREA OF MORE
ENHANCED PCPN POSSIBLY TO OUR NORTH CLOSER TO THE UPPER WAVE AND
SECONDARY SURFACE DEVELOPMENT. MADE ONLY MINOR TWEAKS TO THE GOING
FORECAST FOR THIS TIME PERIOD... SINCE IT HAD A GOOD HANDLE ON
THINGS. DID NOT ADJUST ANYTHING BEYOND TUESDAY AT THIS POINT...
WITH WEDNESDAY STILL APPEARING DRY AS RIDGING RE-ESTABLISHES
ITSELF ACROSS THE AREA... AND INSUFFICIENT CONFIDENCE TO WARRANT
ANY ADJUSTMENTS BEYOND THAT TIME.

&&

.AVIATION.../18Z TAF ISSUANCE/

IMMEDIATE CONCERN IS FAIRLY WIDESPREAD CONVECTION CURRENTLY
DEVELOPING ACROSS ERN MN AND WI. RUC PROFILES WERE CONSISTENT
THIS MORNING WITH BREAKING THE CAP ACROSS THE AREA BTWN 17Z AND
18Z...AND BASED ON CURRENT RADAR IMAGERY...THIS HAS CERTAINLY
OCCURRED. FOR THE REST OF THE AFTERNOON...RUC HAS MUCAPE AROUND
1000 J/KG...SO EXPECT SCT SHRA/TSRA ACTIVITY TO CONTINUE. AT THIS
POINT...TOO HARD TO PIN DOWN A 1 OR 2 HOUR WINDOW FOR THUNDER AT
ANY OF THE TERMINALS...SO CONTINUED TREND OF A TEMPO GROUP FOR
-SHRA WITH CB IN THE CLOUDS...JUST DID NOT WANT FOUR HOUR LONG
TEMPO GROUPS FOR THUNDER...WILL AMEND IF A NARROWER WINDOW FOR
THUNDER CAN BE ASCERTAINED. THIS ACTIVITY WILL QUICKLY DIE DOWN
AFTER SUNSET. WILL PROBABLY HAVE TO WATCH OUT FOR SOME SPOTTY FOG
TONIGHT AS WINDS GO LGT AND VRB...MAINLY WHERE HEAVIER RAIN FALLS
THIS AFTERNOON. AT THIS POINT...CONFIDENCE IN WHERE FOG MAY
DEVELOP IS TOO LOW TO INCLUDE IN ANY OF THE TAFS. FINAL PROBLEM
WILL BE WINDS...SFC RIDGE WILL MOVE OVER THE AREA TONIGHT...
ALLOWING FOR THE LGT AND VRB WINDS...BUT WILL BE SEEING A GENERAL
TREND OF NW WINDS THIS AFTERNOON....GOING NE TONIGHT...E IN THE
MORNING...THEN S BY THE END AS ANOTHER LOW MOVES INTO THE PLAINS.

KMSP...SCATTERED CONVECTION WILL BE AROUND THE FIELD THROUGH THE
AFTERNOON...WITH ACTIVITY QUICKLY DIMINISHING AFTER 00Z. IF THE
FIELD IS IMPACTED BY A CELL...EXPECT BRIEF REDUCTIONS IN VSBYS DOWN
TO MVFR LEVELS. BASED ON REPORTS FROM A CELL THAT HAS TRACKED
ABOUT 35 MI WEST OF THE AIRPORT...WILL HAVE TO CONTEND WITH SMALL
HAIL /GOT PEA SIZE REPORTS/ AND GUSTY WINDS /LESTER PRAIRIE HAD A
48 KT GUST/ IF A STRONGER CELL DRIFTS OVER THE FIELD...BUT
OBVIOUSLY CONFIDENCE IN THAT HAPPENING IS MUCH TOO LOW TO INCLUDE
ANYTHING LIKE THAT AT THIS POINT. OVERNIGHT...EXPECT NOT MUCH MORE
THAN A FEW AT 250...BUT DURING THE DAY MONDAY...THE NEXT SYSTEM
WILL BE APPROACHING FROM THE WEST...WITH MID CLOUDS THICKENING
DURING THE AFTERNOON. AT THIS POINT SREF/GFS KEEP THE MSP DRY...SO
NO RA MENTION IS NEEDED ATTM.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

TRH/MPG
Hazardous weather outlook, Jun 6, 11:45 AM CST, 1 hour 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1245 PM CDT SUN JUN 6 2010

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
071745-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1245 PM CDT SUN JUN 6 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EARLY
EVENING...MAINLY NORTH AND EAST OF THE MINNESOTA RIVER. A FEW OF
THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND
BRIEF GUSTY WINDS...BUT SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PATTERN WILL REMAIN UNSETTLED THIS WEEK WITH THUNDERSTORMS
POSSIBLE MONDAY AND TUESDAY... ALTHOUGH SEVERE WEATHER IS NOT
ANTICIPATED. A STRONGER LOW PRESSURE SYSTEM MAY ARRIVE TOWARD THE
END OF THE WORK WEEK...POTENTIALLY BRINGING MORE WIDESPREAD
THUNDERSTORM ACTIVITY FROM LATE THURSDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jun 6, 12:01 PM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
101 PM CDT SUN JUN 6 2010

MNZ067>069-061845-
CARVER-SCOTT-SIBLEY-
101 PM CDT SUN JUN 6 2010

AT 1258 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 3 MILES SOUTHWEST OF WACONIA. AT 1248 PM A WIND GUST
TO 54 MPH WAS REPORTED AT LESTER PRAIRIE. THIS STORM WAS MOVING
SOUTHEAST AT 30 MPH.

HAIL UP TO DIME SIZE AND WINDS UP TO 55 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  WACONIA.
  COLOGNE.
  CARVER.
  JORDAN.
  ST BENEDICT.

LAT...LON 4458 9341 4455 9366 4482 9400 4493 9382
TIME...MOT...LOC 1800Z 320DEG 26KT 4481 9383

The radar

The Minneapolis radar (KMPX), 90 km away, was scanning. The volume nearest the first event began at 19:02 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, St. Croix

When
June 6, 1:02 PM CST
Where
St. Croix County, 0.85 mi SE of Hammond
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.970, -92.440

A wall cloud was also observed near Hammond, Wisconsin.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2010Every state in 2010This day in weather historyWarnings in Wisconsin, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 223762.